A Man Took Waaaaaaay Too Much Viagra. Here's What Happened To Him

Enriscapes/Shutterstock

It was bad. The man's retina showed damage comparable to that found in animal models of hereditary retinal diseases like, for example, cone-rod dystrophy – which was unexpected, the researchers say. 

"[I]t explained the symptoms that the patient suffered from," Rosen added. "While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now."

Before the experiment, the man admitted to taking much more than the recommended 50-milligram dose of a liquid sildenafil citrate he had bought online, telling medics the symptoms began to appear very shortly post-ingestion. However, he wasn't able to specify exactly how much he had taken – instead of using the measuring pipette included in the pack, he drank the solution straight from the bottle. He was later diagnosed with persistent retinal toxicity. 

While it is clearly a good idea to abide by medically approved guidelines, even standard doses of sildenafil citrate can cause "visual disturbances". (Usually, casting the world into a slightly blueish – not red – haze.) However, this should only be temporary and symptoms usually resolve themselves within 24 hours, the researchers say.

As for the 31-year-old patient, it is one year on since his first diagnosis and his vision has not improved. Treatments haven't helped and medics say the damage is irreversible. 

Full Article
Comments

If you liked this story, you'll love these

This website uses cookies

This website uses cookies to improve user experience. By continuing to use our website you consent to all cookies in accordance with our cookie policy.